Hail, Red River
- When
- April 4, 6:11 AM CST
- Where
- Red River County, 0.58 mi E of Bogata
- Measured
- 1.75 in hail
- Reported by
- Law Enforcement
- Coordinates
- 33.470, -95.210
S. driving a cold front southeast into the Four State Region.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SHV wrote it up.
A strong upper level short wave move from west to east across the Central Plains states of the U.S. driving a cold front southeast into the Four State Region. Strong to severe thunderstorms formed in the unstable air mass ahead of the cold front. The front and at least 3 lines of thunderstorms moved through the Four State Region from west to east during the day. Strong low level shear in the atmosphere allowed some thunderstorms to rotate, producing tornadoes with damaging straight line winds producing downbursts.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before the first event at Apr 4, 6:04 AM CST, 7 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
704 AM CDT MON APR 4 2011
.UPDATE...
...TO ADD EAST TEXAS COUNTIES IN SEVERE THUNDERSTORMS WATCH
NUMBER 97 UNTIL 11 AM CDT...
&&
.DISCUSSION...
SHOWERS AND THUNDERSTORMS CONTINUED TO FORM OVER NORTH TEXAS ALONG AND
AHEAD OF A COLD FRONT MOVING ACROSS TEXAS. HAVE ADDED MUCH OF THE
REMAINING NORTHEAST TEXAS COUNTIES SOUTH TO CHEROKEE...
NACOGDOCHES...AND SHELBY COUNTIES. /06/
&&
.PREV DISCUSSION... /ISSUED 522 AM CDT MON APR 4 2011/
DISCUSSION...
PRESSURE GRADIENT OVER THE FOUR STATE REGION CONTINUED TO PROVIDE
STRONG AND GUSTY WINDS THIS MORNING WITH SPEEDS OF 15 TO 25 MPH
WITH HIGHER GUSTS TO NEAR 30 TO 35 MPH. WITH THE PASSAGE OF AN
APPROACHING COLD FRONT THE WINDS WILL BE SHIFTING TO THE
NORTHWEST TO NORTH AND WILL CONTINUE TO PROVIDE STRONG AND GUSTY
WINDS OF 15 TO 25 MPH WITH HIGHER GUSTS TO NEAR 30 TO 35 MPH...AS
SURFACE HIGH PRESSURE BUILDS SOUTH INTO THE AREA. WILL KEEP THE
LAKE WIND ADVISORY IN EFFECT UNTIL 7 PM THIS EVENING...WHEN THE WINDS
START TO DECREASE BELOW LAKE WIND CRITERIA. SHOWERS AND
THUNDERSTORMS ONGOING AHEAD OF A SURFACE COLD FRONT OVER NORTH
CENTRAL TEXAS...SOUTHEAST OKLAHOMA...AND SOUTHWEST ARKANSAS THIS MORNING.
THE FRONT REACHED ON TO THE NORTHEAST ACROSS NORTHWEST ARKANSAS
AND INTO A SURFACE LOW PRESSURE OVER THE GREAT LAKES REGION. THE
FORECAST AREA HAS A CAP IN PLACE AROUND 5 TO 6 THOUSAND FEET...WHICH
WILL HINDER THE DEVELOPMENT OF SHOWERS AND THUNDERSTORMS FOR SOME
SECTIONS THIS MORNING...BUT CONVERGENCE ALONG THE FRONT AND JUST
AHEAD OF THE BOUNDARY WILL LIFT THE MOISTURE ABOVE THAT LEVEL.
A SEVERE THUNDERSTORM WATCH WILL REMAIN IN PLACE FOR PARTS OF
NORTHEAST TEXAS INTO SOUTHEAST OKLAHOMA AND SOUTHWEST AND SOUTH
CENTRAL ARKANSAS. ANOTHER WATCH WILL MORE THAN LIKELY REPLACE THE
CURRENT ONE...NUMBER 87...LATER DURING THE DAY AND INTO THE
AFTERNOON. THIS MORNING LARGE HAIL AND HIGH AND POSSIBLY DAMAGING
WINDS WILL BE THE MAIN THREAT...THEN DURING THE HEATING OF THE DAY
AND MOVEMENT OF THE FRONT WILL INCREASE THE CHANCES FOR HEAVY
RAINS AND ISOLATED TORNADOES...FROM EAST TEXAS INTO NORTHWEST AND
NORTH CENTRAL LOUISIANA AND SOUTH CENTRAL ARKANSAS. THE UPPER
TROUGH WILL MOVE EAST SENDING THE COLD FRONT QUICKLY ACROSS THE
FOUR STATE REGION DURING THE DAY...NUDGING THE BOUNDARY EAST OF
THE AREA BY LATE AFTERNOON AND INTO THE EARLY EVENING. COLD AIR
WILL SPILL INTO THE AREA TONIGHT WITH TEMPERATURES OVER PARTS OF
OKLAHOMA AND SOUTHWEST ARKANSAS JUST ABOVE FREEZING. HIGH
PRESSURE ON THE SURFACE AND ALOFT WILL HOLD OVER THE AREA INTO
LATE WEEK WHEN THE NEXT UPPER DISTURBANCE MOVES ACROSS THE DESERT
SOUTHWEST AND EJECTS ACROSS THE AREA. AFTER THIS ONE PASSES THE
FLOW ALOFT WILL BE SOUTHWEST WHICH WILL HELP RETURN TEMPERATURES
BACK INTO THE MID 80/S WITH OVERNIGHT LOWS IN THE 60S. ANOTHER
CLOSED LOW DROPPING DOWN THE WEST COAST...WILL START TO LIFT OUT
TO THE NORTHEAST AS AN OPEN WAVE KEEPING RAIN CHANCES FOR THE
NORTHERN SECTIONS OF THE FORECAST REGION UNTIL THE MIDDLE OF THE
WEEKEND WHEN MOISTURE RETURN WILL COMBINE WITH ANOTHER COLD FRONT.
/06/
AVIATION...
EXPECT WIDESPREAD MVFR CIGS AND STRONG SURFACE WINDS OF 15 TO 20 KTS
TO CONTINUE ACROSS THE FOUR STATE REGION. IN ADDITION...SCATTERED TO
NUMEROUS SHOWERS AND TSTMS AHEAD OF AN APPROACHING COLD FRONT WILL
BRING HAZARDOUS FLIGHT CONDITIONS TO THE REGION FOR MUCH OF TODAY.
THE FRONT WILL REACH A TXK-TYR LINE AROUND 14Z AND A MLU-LFK LINE BY
20Z. WIND SHIFT FROM SOUTH TO NORTHWEST EXPECTED WITH FRONTAL
PASSAGE WITH TSTMS ENDING AND CIGS IMPROVING TO VFR WITHIN 2 HOURS
AFTER FROPA. BY 05/03Z MOST OF THE FOUR STATE REGION SHOULD HAVE
CLEAR SKIES WITH SURFACE WINDS DIMINISHING TO AROUND 10 KTS.
&&
.PRELIMINARY POINT TEMPS/POPS...
SHV 73 41 70 47 77 / 80 10 0 0 0
MLU 77 40 69 44 77 / 80 20 0 0 0
DEQ 67 33 69 42 75 / 70 10 0 0 0
TXK 71 37 70 45 76 / 80 10 0 0 0
ELD 72 38 70 44 77 / 80 10 0 0 0
TYR 73 40 72 49 77 / 80 10 0 0 0
GGG 73 40 72 47 77 / 80 10 0 0 0
LFK 76 41 75 46 79 / 80 10 0 0 0
&&
.SHV WATCHES/WARNINGS/ADVISORIES...
AR...LAKE WIND ADVISORY UNTIL 7 PM CDT THIS EVENING FOR THE FOLLOWING
ZONES: ARZ050-051-059>061-070>073.
LA...LAKE WIND ADVISORY UNTIL 7 PM CDT THIS EVENING FOR THE FOLLOWING
ZONES: LAZ001>006-010>014-017>022.
OK...LAKE WIND ADVISORY UNTIL 7 PM CDT THIS EVENING FOR THE FOLLOWING
ZONES: OKZ077.
TX...LAKE WIND ADVISORY UNTIL 7 PM CDT THIS EVENING FOR THE FOLLOWING
ZONES: TXZ096-097-108>112-124>126-136>138-149>153-165>167.
&&
06HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SHREVEPORT LA 600 AM CDT MON APR 4 2011 ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096- 097-108>112-124>126-136>138-149>153-165>167-041700- ANGELINA-BIENVILLE-BOSSIER-BOWIE-CADDO-CALDWELL-CAMP-CASS-CHEROKEE- CLAIBORNE-COLUMBIA-DE SOTO-FRANKLIN-GRANT-GREGG-HARRISON-HEMPSTEAD- HOWARD-JACKSON-LA SALLE-LAFAYETTE-LINCOLN-LITTLE RIVER-MARION- MCCURTAIN-MILLER-MORRIS-NACOGDOCHES-NATCHITOCHES-NEVADA-OUACHITA- PANOLA-RED RIVER LA-RED RIVER TX-RUSK-SABINE LA-SABINE TX- SAN AUGUSTINE-SEVIER-SHELBY-SMITH-TITUS-UNION AR-UNION LA-UPSHUR- WEBSTER-WINN-WOOD- 600 AM CDT MON APR 4 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL AND SOUTHWEST ARKANSAS...NORTHWEST AND NORTH CENTRAL LOUISIANA...SOUTHEAST OKLAHOMA...AND EAST AND NORTHEAST TEXAS. .DAY ONE...TODAY AND TONIGHT... STRONG SOUTHERLY WINDS OF 15 TO 25 MPH...WITH GUSTS TO 35 MPH...CAN BE EXPECTED EARLY THIS MORNING ACROSS THE FOUR STATE REGION. THE WINDS WILL BE ASSOCIATED WITH A STRONG PRESSURE GRADIENT BETWEEN SURFACE LOW PRESSURE EXTENDING FROM THE UPPER MID WEST INTO THE SOUTHERN PLAINS AND HIGH PRESSURE ACROSS THE GULF COAST STATES. A COLD FRONT WILL BE PASSING THROUGH THE REGION DURING THE DAY WITH THE WINDS SHIFTING TO THE NORTHWEST TO NORTH...AND REMAINING STRONG WITH SPEEDS OF 15 TO 25 MPH WITH GUSTS TO 35 MPH. AN UPPER LEVEL STORM SYSTEM WILL BE MOVING ACROSS THE CENTRAL SECTIONS OF THE COUNTRY TODAY WITH THE SOUTHERN END OF THE TROUGH AXIS SENDING THE COLD FRONT SOUTHEAST ACROSS THE AREA. SHOWERS AND STRONG TO SEVERE THUNDERSTORMS WILL BE DEVELOPING ALONG AND AHEAD OF THE BOUNDARY AS IT ADVANCES...AFFECTING SOUTHEAST OKLAHOMA...AND ADJACENT SECTIONS OF NORTHEAST TEXAS AND SOUTHWEST ARKANSAS EARLY TO MID MORNING...FOLLOWED BY PARTS OF SOUTH CENTRAL ARKANSAS...NORTHWEST LOUISIANA...AND EAST TEXAS NEAR MID DAY...AND THE REMAINING SECTIONS OF SOUTH CENTRAL ARKANSAS... PARTS OF NORTHWEST AND NORTH CENTRAL LOUISIANA...AND LOWER SECTIONS OF NORTHEAST TEXAS IN THE AFTERNOON. ISOLATED SEVERE THUNDERSTORMS WITH THE POTENTIAL TO PRODUCE LARGE HAIL AND DAMAGING WINDS WILL OCCUR EARLY MORNING TO MID MORNING...WITH A GREATER CHANCE OF LARGE HAIL...STRONG AND DAMAGING WINDS...ISOLATED TORNADOES IN THE LATE MORNING TO AFTERNOON ACROSS SOUTH CENTRAL ARKANSAS INTO NORTH LOUISIANA...AND PARTS OF LOWER EAST TEXAS. BY LATE AFTERNOON THE CHANCE FOR SEVERE THUNDERSTORMS WILL BE VERY LOW SINCE THE FRONT WILL CLEAR THE FORECAST AREA. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY... ISOLATED TO WIDELY SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE THURSDAY AND DURING NEXT WEEKEND...AS A SERIES OF UPPER LEVEL DISTURBANCES MOVE ACROSS THE REGION. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF EMERGENCY MANAGERS...STORM SPOTTER NETWORKS...AND AMATEUR RADIO OPERATORS...MAY BE NEEDED ACROSS SOUTHEAST OKLAHOMA AND ADJACENT SECTIONS OF NORTHEAST TEXAS AND SOUTHWEST ARKANSAS...AND EXTREME NORTHWEST LOUISIANA THIS MORNING... AND FOR SOUTH CENTRAL ARKANSAS INTO NORTHWEST AND NORTH CENTRAL LOUISIANA...AND EAST AND LOWER SECTIONS OF NORTHEAST TEXAS FROM MID MORNING TO THE AFTERNOON. ACTIVATION WILL NOT BE REQUIRED FOR TONIGHT DUE TO THE RAPID MOVEMENT OF THE COLD FRONT OUT OF THE AREA. 06
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
253 AM CDT MON APR 4 2011
ARZ050-OKZ077-040900-
MCCURTAIN-SEVIER-
253 AM CDT MON APR 4 2011
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 400 AM CDT...FOR THE FOLLOWING
COUNTIES...
IN SOUTHWEST ARKANSAS...
SEVIER...
IN SOUTHEAST OKLAHOMA...
MCCURTAIN...
INCLUDING THE FOLLOWING LOCATIONS...
BROKEN BOW...
AT 251 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM 15 MILES NORTHWEST OF BROKEN BOW...OR
34 MILES WEST OF DE QUEEN...MOVING EAST AT 65 MPH.
DIME SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
638 AM CDT MON APR 04 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0605 AM HAIL 1 E IDABEL 33.90N 94.80W
04/04/2011 E0.25 INCH MCCURTAIN OK LAW ENFORCEMENT
&&
LFRANTZThe Shreveport radar (KSHV), 171 km away, was scanning. The volume nearest the first event began at 12:11 UTC.
6 hail, 4 thunderstorm wind, 1 lightning. Local standard time, as filed.
Penny to quarter sized hail fell in the southern part of Tyler, Texas.
Golfball sized hail was reported in the community of Emerald Bay on Lake Palestine.
Quarter sized hail fell at the Red River Army Depot.
Three oilfield service tanks exploded following a lightning strike. The tanks were located along FM 1252 east of Liberty City, Texas. One tank was struck which caused the other two to blow up.
A tree was downed in town.
Powerlines were downed southwest of Texarkana.
Multiple trees down all across the county but especially in Hughes Springs. One tree fell on a building with people trapped inside. There were no report of any injuries.
Dime size hail reported southwest of Texarkana.
Several areas of Texarkana without power. Scattered power outages with some tree damage in the area.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2011Every state in 2011This day in weather historyWarnings in Texas, April 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 282613, 282612, 282614, 282623, 282615, 282636, 282625, 282616, 282617, 282618, 282619.